MAUDE Adverse Event Report: STRYKER GMBH T2 - DRILL, AO, STERILE D4.2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH T2 - DRILL, AO, STERILE D4.2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18064260S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/08/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by sales rep: "drill bit broken whilst in patient." customer report: "it was a 4.2x 340 (ref 180604260s lot k1278da) it snapped in hole 3 during a supracondylar nail.The scrub nurse has confirmed that they tested each hole on the jig with trocar and drill before putting the nail inside the patient.The surgeon didn't apply much pressure when drilling the hole either.We were unable to removed the snapped drill from the patient.".
 
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since physical evaluation revealed a broken drill.Mechanical properties of the material of the device are within specified tolerances.Thus, we exclude material faults.The drilling spiral of the drill returned is completely sheared off from the tip; broken off piece was not returned.According to the appearance of the breakage surface, the drill broke in a (forced) brittle manner due to overload, most likely by bending stresses.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The brochure ¿instructions for cleaning, sterilization, inspection and maintenance¿ help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.Broken drills, with remaining parts in patient, are known from previous cases and were evaluated by a medical expert.As per further details stated "patient retains broken drill bit inside bone" excerpts from the clinical assessment of a medical expert in a similar case: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.In absence of a nickel allergy, the material used for the drill does not cause any local or systemic incompatibility.[¿] therefore, no further surgical procedures in this special case are required.[¿]¿ however, it lies in the responsibility of the treating surgeon to leave or to remove the broken off part.Based on the above facts the root cause of the reported event is not related to a deficiency of the device, but is rather linked to improper handling by the user.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description

Brand Name
T2 - DRILL, AO, STERILE D4.2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA GMBH
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23975784
Report Number0008031020-2026-00006
Device Sequence Number10704162
Product Code LXH
UDI-Device Identifier04546540196774
UDI-Public(01)04546540196774(17)300430(10)K1278DA
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064260S
Device Lot NumberK1278DA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/08/2025
Supplement Date Received by Manufacturer03/10/2026
Initial Report FDA Received Date01/06/2026
Supplement Report FDA Received Date04/07/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/14/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown